[Skip to Content]
[Skip to Content Landing]
Article
September 1949

STREPTOMYCIN TOXICITY OF THE EIGHTH NERVE

Author Affiliations

Consultant in Otolaryngology, Veterans Administration Hospital WAUKESHA, WIS.; Branch No. 7 Area Consultant in Otolaryngology CHICAGO

Arch Otolaryngol. 1949;50(3):251-254. doi:10.1001/archotol.1949.00700010261003
Abstract

WHY STREPTOMYCIN injures the eighth nerve is not known. Various clinical reactions and pathologic lesions have resulted in patients and animals from use of the drug. Brown and Hinshaw1 observed vertigo and decreased labyrinthine function, as manifested by the caloric test, in all of 23 patients with far advanced tuberculosis who were treated with streptomycin. Five patients had loss of hearing, but they had tuberculous meningitis, which may have been responsible. The authors warned that low-pitched, constant tinnitus is a significant early symptom of approaching deafness. Mushett and Martland2 and Stevenson and co-workers3 observed changes in dogs receiving large doses of streptomycin. The former noted vestibular dysfunction, manifested by staggering, but observed no lesions in the central nervous system at autopsy. The latter noted degenerative changes in the vestibular nuclei. Stevenson also reported degeneration of the vestibular nuclei in 500 fatal cases of far advanced tuberculosis after

×